Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Brownsville, TX

February 16, 20225 counties in Texas

NWS Brownsville, TX issued this red flag warning at Feb 16, 2022, 2:52 PM CST for 5 counties in Texas. It took effect at Feb 17, 2022, 9:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 2:52 PM CST (20:52 UTC)
In effect from
Feb 17, 2022, 9:00 AM CST
Expired
Feb 17, 2022, 8:00 PM CST
In force
11 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Hidalgo County, TX, Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 153 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS84 KBRO 162052
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
252 PM CST Wed Feb 16 2022

...Rapid Growth and Spread of Wildfires Possible Thursday...

.A weak cold front will sweep through Deep South Texas Thursday 
morning. Moderate north to northwest winds will develop behind the
front as relative humidity values fall into the teens through the
afternoon. The combination of moderate winds and very dry air 
will increase the potential for erratic wildfire activity with 
rapid growth and spread.

TXZ248-249-252-170500-
/O.UPG.KBRO.FW.A.0003.220217T1600Z-220218T0000Z/
/O.NEW.KBRO.FW.W.0003.220217T1500Z-220218T0200Z/
Zapata-Jim Hogg-Starr-
252 PM CST Wed Feb 16 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CST THURSDAY FOR
LOW RELATIVE HUMIDITY AND STRONG WINDS FOR PORTIONS OF DEEP SOUTH
TEXAS...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from 9 AM to 8 PM CST Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Zapata, Jim Hogg, and Starr Counties.
  

* TIMING...9 AM to 8 PM Thursday.

* WIND...North to northwest 10 to 20 mph with gusts to 25 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

TXZ250-253-353-170500-
/O.NEW.KBRO.FW.W.0003.220217T1500Z-220218T0200Z/
Brooks-Southern Hidalgo-Northern Hidalgo-
252 PM CST Wed Feb 16 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CST THURSDAY FOR
LOW RELATIVE HUMIDITY AND STRONG WINDS FOR PORTIONS OF DEEP SOUTH
TEXAS...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from 9 AM to 8 PM CST Thursday. 

* AFFECTED AREA...Brooks and Hidalgo Counties.
  

* TIMING...9 AM to 8 PM Thursday.

* WIND...North to northwest 10 to 20 mph with gusts to 25 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$
4 follow-up statements
053 
WWUS84 KBRO 170020
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
620 PM CST Wed Feb 16 2022

...Rapid Growth and Spread of Wildfires Possible Thursday...

.A weak cold front will move through deep South Texas and the Rio
Grande Valley Thursday morning. Drier air will filter into the 
region late Thursday morning through Thursday afternoon. Relative
humidity values will crash into the teens across most interior 
land areas. Dry fuels and a lack of significant rain will 
exacerbate the situation. In addition...northwest 20 foot winds 
of 15 to 20 mph including higher gusts will develop in the wake of
the front. The combination winds, dry air, and dry fuels will 
increase rapid and erratic wildfire growth and spread potential.

TXZ248>250-252-253-353-171200-
/O.CON.KBRO.FW.W.0003.220217T1500Z-220218T0200Z/
Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo-
620 PM CST Wed Feb 16 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CST
THURSDAY FOR LOW RELATIVE HUMIDITY AND STRONG WINDS FOR PORTIONS
OF DEEP SOUTH TEXAS...

* AFFECTED AREA...Brooks and Hidalgo Counties.

* TIMING...9 AM to 8 PM Thursday.

* WIND...Northwest to north 15 to 20 mph with gusts to 25 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are 
occurring now...or will shortly. In general...these conditions 
include sustained 20 foot winds of 25 MPH or greater...humidity 
ranging from below 25 percent in Zapata County to below 45 percent
along the coast...each lasting for 2 hours or longer... and cured
fuels. Humidity below 25 percent in most areas will trigger fire 
danger at lower wind speeds. Detailed decision tables are found at
HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$
006 
WWUS84 KBRO 170913
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
313 AM CST Thu Feb 17 2022

...Rapid Growth and Spread of Wildfires Possible Today...

.A weak cold front will move through Deep South Texas and the Rio
Grande Valley this morning. Drier air will filter into the region
late this morning through this afternoon. Relative humidity 
values will crash into the teens across most interior land areas. 
Dry fuels and a lack of significant rain will exacerbate the 
situation. In addition...northwest 20 foot winds of 15 to 20 mph 
including higher gusts will develop in the wake of the front. The 
combination of winds, dry air, and dry fuels will increase rapid 
and erratic wildfire growth and spread potential.

TXZ248>250-252-253-353-171800-
/O.CON.KBRO.FW.W.0003.220217T1500Z-220218T0200Z/
Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo-
313 AM CST Thu Feb 17 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM CST THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS
FOR PORTIONS OF DEEP SOUTH TEXAS...

* AFFECTED AREA...Zapata, Jim Hogg, Brooks, Starr, and Hidalgo 
  Counties. 

* TIMING...9 AM to 8 PM Today.

* WIND...Northwest to north 15 to 20 mph with gusts to 25 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
 and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$
815 
WWUS84 KBRO 171754
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
1154 AM CST Thu Feb 17 2022

...Rapid Growth and Spread of Wildfires Possible Today...

.Drier air will filter into the region this afternoon in the wake
of a weak cold front. Relative humidity values will crash into 
the teens across most interior land areas. Dry fuels and a lack of
significant rain will exacerbate the situation. In 
addition...northwest 20 foot winds of 15 to 20 mph including 
higher gusts will develop in the wake of the front. The combination
of winds, dry air, and dry fuels will increase rapid and erratic 
wildfire growth and spread potential.

TXZ248>250-252-253-353-180200-
/O.CON.KBRO.FW.W.0003.000000T0000Z-220218T0200Z/
Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo-
1154 AM CST Thu Feb 17 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR LOW RELATIVE HUMIDITY AND STRONG WINDS FOR PORTIONS OF DEEP 
SOUTH TEXAS...

* AFFECTED AREA...Zapata, Jim Hogg, Brooks, Starr, Southern 
  Hidalgo, and Northern Hidalgo Counties. 

* TIMING...Until 8 PM This Evening.

* WIND...Northwest to north 15 to 20 mph with gusts to 25 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
  and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$
816 
WWUS84 KBRO 180206
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
806 PM CST Thu Feb 17 2022

...Next cold front moving through now...

.Relative humidity values are recovering tonight although a front
will bring continued amplified north winds to the area overnight.

TXZ248>250-252-253-353-180315-
/O.EXP.KBRO.FW.W.0003.000000T0000Z-220218T0200Z/
Zapata-Jim Hogg-Brooks-Starr-Southern Hidalgo-Northern Hidalgo-
806 PM CST Thu Feb 17 2022

...RED FLAG WARNING HAS EXPIRED...

Relative humidity values are recovering this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Feb 16, 1:06 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 16, 1:06 PM CST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
106 PM CST Wed Feb 16 2022

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite images and surface observations indicate
some low to mid level clouds across the coastal sections of deep
south Texas early this afternoon. Ceilings were near 2600ft at
KBRO/KPIL to near 3300ft at KTXW. Expect VFR to MVFR conditions
to prevail across the Rio Grande Valley through the rest of the
afternoon into this evening. The strong southerly winds will
continue across most of deep south Texas through the rest of the
afternoon through this evening.
&&

.PREV DISCUSSION... /issued 538 AM CST Wed Feb 16 2022/
DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions generally prevail through this evening,
with brief MVFR ceilings near BRO and HRL over the next couple of
hours this morning. MVFR ceilings likely return tonight into
Thursday at BRO and HRL. Southerly winds increase this morning
with Wind Advisories in effect for the RGV aerodromes this morning
through this afternoon. LLWS is possible near MFE over the next
couple of hours before wind gusts mix further down to the
surface. A low level jet this evening into tonight will allow
gusty winds to persist through the remainder of the TAF period
and potentially setting up periods of LLWS from west to east
tonight into early tomorrow morning.

PREV DISCUSSION... /issued 431 AM CST Wed Feb 16 2022/

SHORT TERM (Now through Thursday): Deepening low pressure across
the Southern Plains strengthens the pressure gradient into mid
morning, increasing winds along the coastal counties of Deep South
Texas. Have extended the Wind Advisory westward into Hidalgo County,
generally through the mid RGV. The LLJ arrives this evening and
potentially maintains elevated wind speeds through the evening and
overnight hours. The pressure gradient weakens into Thursday as a
cold front arrives with little in the way of CAA through the day
Thursday. Temperatures today return to the 80s, with highs on
Thursday also expected to top 80 degrees. Lows overnight will remain
slightly above normal in the low 60s.

There is some question to sea fog this evening into Thursday as
well, with cooler water temperatures and persistent, strong
southerly winds.

Have hoisted a Fire Watch for Thursday afternoon, with RH values
tanking into the low teens and potentially single digits across
Zapata, Jim Hogg, and Starr counties, the driest counties in Deep
South Texas. Winds may not reach criteria beyond a few hours across
the west, but the dry air will ramp up fire weather concerns for the
day.

LONG TERM (Thursday Night through Tuesday): The passage of a cold
front on Thursday will set the stage for the weather in this
portion of the forecast, with dry conditions prevailing due to a
nearly zonal 500 mb flow over Deep South Texas and the Rio Grande
Valley. Initially cooler temperatures Thursday night through
Saturday night will warm to above normal levels for the remainder
of the period as an onshore flow redevelops and intensifies.

MARINE (Now through Thursday): Strong southerly winds will continue
to elevate seas this morning, with hazardous marine conditions
expected to continue through Thursday. A cold front Thursday
morning shifts winds out of the north, with a brief break in wind
speeds Thursday afternoon. Small Craft Advisories are in effect
through the short term period. Patchy to areas of sea fog are
possible tonight, mainly along the northern coastal waters.

Thursday Night through Tuesday: Adverse marine conditions will
occur Thursday night through Friday due to the passage of a cold
front. Small Craft Advisory will be needed, with the possibility
of a Gale Warning not entire ruled out. Generally moderate winds
and seas will then occur through the remainder of the period with
an enhanced pressure gradient developing and persisting over the
western Gulf of Mexico. However, winds may be strong enough and
seas high enough to warrant Small Craft Exercise Caution to
borderline Small Craft Advisory.

FIRE WEATHER: Windy conditions today will create a limited fire
weather threat and produce erratic wildfire behavior with rapid
growth and spread. A cold front on Thursday arrives with very dry
air and 20 foot wind speeds near critical fire weather criteria. A
Fire Watch is in effect for Zapata, Jim Hogg, and Starr counties mid
Thursday morning through Thursday afternoon. Burning of any kind
is discouraged.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  64  79  47  59 /  10   0   0  10
BROWNSVILLE          68  84  50  61 /  10   0  10  10
HARLINGEN            65  83  46  61 /  10   0   0  10
MCALLEN              63  85  46  64 /  10   0   0   0
RIO GRANDE CITY      59  86  46  66 /  10   0   0   0
SOUTH PADRE ISLAND   66  72  51  57 /  10  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Thursday afternoon for TXZ256-257-
     351.

     Wind Advisory until 9 PM CST this evening for TXZ250-251-253>257-
     351-353.

     Fire Weather Watch from Thursday morning through Thursday
     afternoon for TXZ248-249-252.

GM...Small Craft Advisory until 3 AM CST Thursday for GMZ130-132-135.

     Small Craft Advisory until 6 PM CST Thursday for GMZ150-155-170-
     175.
&&

This product is also available on the web at:
https://weather.gov/rgv

61-Castillo/67-Mejia/63-KC/65-Soria
Hazardous weather outlook, Feb 16, 4:29 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
429 AM CST Wed Feb 16 2022

TXZ248>257-351-353-171030-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
429 AM CST Wed Feb 16 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a high risk of rip currents along area beaches.

A Wind Advisory is in effect this morning through this afternoon
for Kenedy, Willacy, Hidalgo, and Cameron counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is expected into Saturday and
again Monday into Tuesday.

A Fire Watch is in effect late Thursday morning through Thursday
afternoon for Zapata, Jim Hogg, and Starr counties.

A Wind Advisory may be needed Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-171030-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
429 AM CST Wed Feb 16 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small Craft Advisories are in effect across Gulf of Mexico waters
out 60 nautical miles through tonight.

A Small Craft Advisory is in effect across the Laguna Madre from
mid morning into late tonight.

Occasional gale force wind gusts are possible this afternoon into
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories are in effect across Gulf of Mexico waters
out 60 nautical miles through Thursday afternoon.

Additional Small Craft Advisories may be needed across all coastal
waters through Friday and again Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 16, 10:24 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1024 AM CST Wed Feb 16 2022

TXZ248>250-252-170000-
Zapata-Jim Hogg-Brooks-Starr-
Including the cities of Zapata, Hebbronville, Falfurrias,
Rio Grande City, and Roma
1024 AM CST Wed Feb 16 2022

...STRONG SOUTHEAST WINDS WILL IMPACT PORTIONS OF THE NORTHERN
RANCHLANDS AND UPPER RIO GRANDE VALLEY THE REST OF THE MORNING
THROUGH AFTERNOON...

Surface observations indicate that strong southeast winds continue
to develop across northern and western portions of deep south
Texas late this morning. Southeast winds of 15 to 25 mph with
gusts of 30 to 35 mph are expected through the rest of the
morning into this afternoon. The winds will gradually decrease
through the evening hours after sunset.

Use extra caution when driving, especially if operating a high
profile vehicle in cross winds, and secure outdoor objects.

Castillo

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 2:21 AM CSTFire Weather WatchBROJim Hogg, Starr, Zapata13 hr
Feb 16, 3:16 AM CSTRip Current StatementBROKenedy63 hr
Feb 16, 2:48 PM CSTGale WatchBRO6 hr

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.